I am a 35-year-old male who has consumed beer since high school. Over the last decade, I have consumed a lot: 6-10 beers most evenings. A few years ago, my doctor put me on blood pressure and cholesterol meds. At the time, he checked my LFTs and they came back normal. Since then, he has run LFTs every 6-12 months, and they are always normal. Last year, I began experiencing odd symptoms: numbness in hands and feet, dizziness, pain in my right flank. Doctor ran tests to check liver and kidney function, and everything came back normal. Brain and spine MRIs also normal. The other problem I have experienced is total loss of libido and difficulty achieving erection. My doctor gave me testosterone shots, then sent me to an endocrinologist, who took me off the shots and ran tests after 60 days. Testosterone was normal (492) but FSH was low. I go back in 3 months. I am concerned I might have cirrhosis that has caused the numbness (which has now resolved) and missing libido. Again, doctor has monitored LFTs for three years now, and they have never been abnormal. Also, a CT scan of my abdomen came back normal.
My questions are: 1) Is it possible that I could have cirrhosis when LFTs and CT scan were normal? From what I understand, LFTs can be normal in end-stage liver disease, but a CT scan would find abnormalities. Could cirrhosis elude both tests? 2) Would loss of libido be a presenting symptom? Could my liver be functioning normally in some regards (such as processing bile) and abnormally in others? 3) Would an ultrasound be a better test for diagnosing cirrhosis? Or, since my LFTs are normal, would it be that, if I have cirrhosis, it's late stage and a CT scan should suffice? 4) Are there any other tests you would recommend? Since LFTs and CT were normal, I highly doubt that my doctor would perform a biopsy, but are there other blood or metabolic tests that would serve to rule out cirrhosis?
it is quite unlikely that you would have cirrhosis with a normal scan and normal liver tests. have you been tested for hemochromatosis? I do not think you need a liver biopsy. i would check iron studies. i presume that your testosterone level was low if they gave you shots--if so this must be worked up further. Ongoing alcohol use could produce some of these symptoms
Thanks for your reply. You can see the dilemma I am in. On the one hand, there's compelling evidence to suggest cirrhosis: loss of libido, numbness and muscle cramps, dizziness, reddening of finger tips, right flank pain.
On the other hand, there's compelling evidence to rule out liver disease: a long history of normal LFTs (and never elevated/abnormal LFTs) and a normal CT scan.
When I return to my endocrinologist, would you suggest any simple tests to further rule out liver disease (hormones such as estradiol, minerals that might be deficient, etc.)? Or, is it -- in your estimation -- safe to rule out this avenue and explore other possible causes. And yes -- I have stopped my beer consumption!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.